Genetic Risk Factors for Myopathies Induced by Lipid-Lowering Drugs

Abstract & Commentary

By Dana Leifer, MD, Associate Professor, Neurology, Weill Medical College, Cornell University. Dr. Leifer reports no financial relationship relevant to this field of study.

Synopsis: Patients with myopathies induced by lipid-lowering drugs, including statins and fibrates, have an increased rate of genetic muscle disorders.

Source: Vladutiu, GD, et al. Genetic Risk Factors Associated with Lipid-Lowering Drug-Induced Myopathies. Muscle Nerve. 2006;34:153-162.

Guidelines for control of hyperlipidemia have become increasingly strict, and the number of patients who are candidates for lipid-lowering therapy has correspondingly been growing. The recently published SPARCL study (reviewed in the previous article) will likely lead to a further increase in the number of patients treated with statins, and neurologists are increasingly likely to encounter patients suffering from statin-induced side effects, especially myopathy. Moreover, these side effects appear to be dose-related, and are likely to be more of a problem as doses of statins are increased to reach lower LDL targets. Even a few years ago, when strict control of LDL was less prevalent, statin-induced myopathy was a significant and under-recognized problem, as pointed out by Dobkin (Neurorehabil Neural Repair. 2005;19:259-263).

In this background, the paper by Vladutiu and colleagues is important because it found that 17 of 136 patients with muscle pain associated with use of lipid-lowering drugs, such as statins and fibrates, had one of 3 metabolic muscle disorders. Fifteen patients were taking statins, 2 were taking gemfibrozil, and one was taking fenofibrate. One patient was taking a statin and gemfibrozil. Patients underwent muscle biopsies, and were tested for a variety of metabolic muscle disorders. Seven patients had genetic evidence for myoadenylate deaminase deficiency, 5 were carriers for McArdle disease, one had CPT II deficiency, 3 were carriers for CPT II deficiency, and one had McArdle disease and myoadenylate deficiency carrier status by genetic testing. Only one patient, a homozygote for CPT II deficiency, had muscle-related symptoms prior to statin treatment. The incidence of mutant alleles was 4-fold higher in the patients with myopathy compared to a control group on lipid-lowering therapy with no symptoms (P < 0.0001).

Of note, 15 of the 17 patients with genetic myopathies had elevated CK levels, ranging from 4 to 10 times the upper limit of normal, so an elevated serum CK should be found in most, but not all, patients with drug-induced symptoms associated with genetic myopathies. In addition, biochemical analysis of the muscle biopsies revealed that 47% of all of the patients had reduced levels of muscle coenzyme Q10.

Commentary

The work of Vladutiu et al suggests that susceptibility to the side effects of lipid-lowering drugs may have a genetic basis in some patients. As a practical matter, identification of a genetic basis for myopathy may not alter treatment at the moment because the main options, using alternative drugs, lowering doses of offending agents, and emphasizing strict diet control to lower lipids, would be tried even without the knowledge of an underlying genetic problem. There is evidence, however, that some patients who have the genetic disorders associated with myopathies induced by lipid-lowering drugs respond to specific treatments, so some patients may actually benefit from identification of their defect. Moreover, an awareness of the underlying genetic abnormalities may be important in counseling some patients and their families and, in the future, in developing and applying effective alternative treatments for the underlying muscle disorders and for hyperlipidemia.

Regarding the reduced levels of coenzyme Q10 in the muscle biopsies, similar findings have been reported in some prior studies of patients with statin-induced muscle symptoms. The issue of coenzyme Q10 levels is a potentially important one because coenzyme Q10 and cholesterol synthesis both depend on the pathway that is blocked by the inhibitory action of statins on HMG coA reductase, so some of the deleterious effects of statins on muscle may be related to drug-mediated lowering of the coenzyme Q10 level. It is possible that pre-existing genetic disorders could make some patients more sensitive to the effects of low coenzyme Q10 levels. Preliminary data suggest that coenzyme Q10 may ameliorate statin-induced muscle pain, but there is no sufficient evidence to recommend its use on a routine basis.